Missouri, 2017

Dense Fog in Missouri, August 15, 2017

August 15, 2017 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less throughout southeast Missouri. S.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less throughout southeast Missouri. The dense fog formed under a weak ridge of high pressure that extended from the southeast U.S. into the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 4:51 PM CST, 8 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 4:51 PM CST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
551 PM CDT Mon Aug 14 2017

.UPDATE...
Issued at 547 PM CDT Mon Aug 14 2017

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 222 PM CDT Mon Aug 14 2017

Looks as though the main weather story in the near term will be
the return of heat and humidity to the region. By Wednesday
afternoon, heat indices may be running up close to 100 degrees
with surface dewpoints in the mid 70s at many locations. As winds
become more southerly, overall moisture will also remain quite
high, though highest PWATs should remain to the north and south
of our area. Cannot rule out isolated showers/thunderstorms during
the heat of the day, but many locations will likely stay rainfree
until a stronger short wave nears the MS River Valley later
Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 305 PM CDT Mon Aug 14 2017

Models in good agreement taking a cold front slowly across the PAH
forecast area Thursday into Thursday night.  We should some good
chances of showers and thunderstorms through the time period.  Went
with good chance to likely pops through the day Thursday.  Northwest
and west portions of the area should be dry by Thursday night, with
showers and storms ending from northwest to southeast during the
overnight hours.  Weak surface high pressure will give us dry
conditions Friday into Friday evening.

Models then show an upper level trof moving across the middle
Mississippi and lower Ohio River valleys Saturday into Saturday
night.  GFS produces some widespread light QPF, while ECMWF and
Canadian produce only a little QPF in our southwest counties.  Due
to lacking moisture, just went with some slight chances for showers
and storms across the area.  Went with dry conditions Saturday night
into Sunday night as an upper level ridge builds to our west.

On Monday, models go back and forth with some weak impulses riding
the upper level ridge.  Went with just some slight chance pops in
our northwest counties on Monday afternoon, but confidence is low
either way right now.  Will need to continue to watch model trends.

Temperatures through the extended will generally be near seasonal
normals with fairly humid conditions.  Dew points will be in the
lower to middle 70s Thursday, and in the middle to upper 60s after
Thursday.

&&

.AVIATION...
Issued at 547 PM CDT Mon Aug 14 2017

Rich plume of low level moisture still advecting northeastward
across area, with dew points in lower 70s and cloud bases ranging
from MVFR south, to low/mid VFR north. Models all continue the
northeast lift of moisture/warm front and numerical guidance
clears/socks in overnight. However satellite shows no signs of
this soon, so will run with inherited MVFR restricted vsbys
developing and monitor thru next press time to see whether we
saturate down the column more completely, or trend in that
direction.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Aug 14, 2:12 PM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Mon Aug 14 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
446 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is anticipated at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible, mainly Tuesday
through Thursday. Highest chances will be on Thursday, when a few
strong storms cannot be ruled out.

Another system may provide a few isolated thunderstorms during the
first half of the weekend.

Heat indices around up around 100 degrees are possible at some
locations Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Bollinger

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 15, 1:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714769, 714770, 714771, 714772, 714773, 714774, 714775, 714776, 714777, 714778, 714779.